paracetamol

  1. I have a query regarding panadol...why does it make you sleepy? cannot find any answer anywhere, so thought I'd post it here, as it was a question put to us by our lecturers (im a 1st year undergrad). thanks. rivergirl.
    •  
  2. 10 Comments

  3. by   gwenith
    Panadol makes you sleepy????

    You might get more replies by refering to it by the American name - Tylenol or acetaminophen
  4. by   chris_at_lucas_RN
    I googled "panadol" and got over 51,000 citations--I didn't look at them all, maybe some of them were not appropriate.

    I also googled the drug with the word "drowsy" and came up with references to "non-drowsy," which were all about panadol in combo with something else (usually allergy meds) which might make one sleepy under normal circumstances.

    I've never heard of acetaminophen making anybody drowsy, but mixed with other stuff that does, oh yeah, there's lots of that out there.

    Hope this helped!
  5. by   talaxandra
    We sometimes give patients a couple of paracetamol at night to help them sleep. I would attribute it to a placebo effect (they're sometimes handed over when the patient is having trouble sleeping and the resident doesn't want to order a sedative, with the owrds "these should start to work in about half an hour and will help you sleep) except that the practice started after several patients requested paracetamol at tnight to help them sleep. I don't have any idea if there's a physiological effect, though.
  6. by   UK2USA
    Paracetamol does not make a patient drowsy. You won't find any literature that says otherwise... However there are paractamol preparations that can have codeine added. This may make a patient drowsy.
  7. by   rivergirl2003
    thanks everyone for your response- it has shed some light on the matter. will have to continue the search, i guess. Enjoy your weekend

    cheers,rivergirl
  8. by   chris_at_lucas_RN
    will have to continue the search, i guess
    This drug does not, in and of itself, make one sleepy.

    It is often combined with medications for pain or for cold or allergy symptoms, and those may make one sleepy.

    It is my belief that you can search all you want, but you will not find anything different.

    May I make three suggestions that will at least abbreviate your search process?

    1) Look the drug up in your drug book. Look especially in the area of adverse effects or complications. Liver damage will be there, but not sleepiness.

    2) Look at the insert provided by the manufacturer and included in the drug's packaging. You probably will not find anything about drowsiness there.

    3) Ask a professional face to face: a nurse you know and trust, or perhaps your own physician. This may be especially helpful, since it seems you are rather convinced that the drug has this effect and that person may be able to clarify whatever it is that has contributed so strongly to your opinion.

    Any drowsiness resulting from giving this drug is due to the giving of the drug, not the drug itself. This is the "placebo" effect, and can be a very strong factor. It arises from the patient's trust in the medication and in the person administering it (so if this has been happening when you give this drug to your patients, you can consider that a sort of compliment!).

    If you should find that this drug causes sleepiness, I hope you will post your findings (and citation, of course) on this BB.

    Happy Hunting!
  9. by   NRSKarenRN
    I've also had patients take it at bedtime to "help them sleep". "Power of suggestion" very powerful placebo effect

    Have found on examining the issue with my home care patients that they have aches and pains on getting up in the AM if they don't take tylenol/paracetamol--these same patient's without pain in daytime.

    Examination of their MATTRESS reveals that it's 20-30 yers old, patients spine/hips/back having pain due to pressure from decreased padding, coils etc. Sometimes getting the MATTRESS replaced, eliminates need for med.
  10. by   suzanne4
    I can take 100 mg of Benedryl and still be wide awake for hours, however, if I take 1000 mg of Tylenol, give me twenty minutes and watch-out. I will be like the walking zombie and ready for a nice long nap. Different meds can affect people differently. I can drink 2 mugs of coffee and be able to go to sleep twenty minutes later. 1 mg of versed and you could prrobably do major surgery on me, I am out like a light.
  11. by   sandgroper
    Quote from rivergirl2003
    i have a query regarding panadol...why does it make you sleepy? cannot find any answer anywhere, so thought i'd post it here, as it was a question put to us by our lecturers (im a 1st year undergrad). thanks. rivergirl.
    the following statement was extracted from mims online...

    symptoms. toxic symptoms include vomiting, abdominal pain, hypotension, sweating, central stimulation with exhilaration and convulsions in children, drowsiness, respiratory depression, cyanosis and coma.

    so, yes it can cause drowsiness, but only in overdose. poisons information will also tell you this.
  12. by   rivergirl2003
    thanks guys, just needed info for uni. your help is much appreciated.
    cheers, rivergirl


    Quote from sandgroper
    the following statement was extracted from mims online...

    symptoms. toxic symptoms include vomiting, abdominal pain, hypotension, sweating, central stimulation with exhilaration and convulsions in children, drowsiness, respiratory depression, cyanosis and coma.

    so, yes it can cause drowsiness, but only in overdose. poisons information will also tell you this.

close